Family Physicians and Accutane
Am Fam Physician. 2000 Oct 15;62(8):1772-1777.
Do you remember the kid in high school who had the worst acne you had ever seen? The taunting or ostracizing experienced by that kid may have caused more permanent emotional scars than the physical scars that may still be visible today. Until isotretinoin (Accutane) became available in 1982, little treatment could be offered to patients with hyperactive sebaceous glands. Isotretinoin has proved to be extremely effective in these worst-case scenarios, often providing years of relief with a single course of medication. We can even use the word “cure”—not just “control”—to describe what happens when this medication is used.
Despite many significant adverse effects, most patients who use isotretinoin are quite happy with the physical and psychologic benefits of treatment.1 Isotretinoin is also cost-effective compared with conventional acne management.2 Nonetheless, many family physicians still will not prescribe isotretinoin. Is this medication really that bad?
Beyond the significant adverse effects that were well known at the time of its FDA labeling by the U.S. Food and Drug Administration, more serious teratogenic effects became apparent in the mid-1980s.3 These reports led to the Pregnancy Prevention Program for Women on Accutane (PPP) developed by the manufacturer, Roche Laboratories, in 1988. The Roche PPP was designed to be a comprehensive plan for preventing further teratogenic problems associated with the use of isotretinoin and for gathering information for future monitoring. The program provides educational materials for patients and physicians, and a detailed informed consent form. The essential elements of the program are designed to prevent any possibility of pregnancy occurring during a course of therapy with isotretinoin.
While this program has doubtless prevented many problems, about 900 exposed pregnancies were reported over the past 10 years.4 Some of the reasons for exposure included failure to use appropriate contraception, failure of the method of contraception and reinitiation of the use of an old prescription. Physicians must share some of the blame for inadequate monitoring of pregnancy tests or insufficient patient education.
While the teratogenic effects of isotretinoin are preventable with appropriate precautions, the other adverse effects are common but manageable. These issues are well reviewed in the article by Johnson and Nunley5 in this issue of American Family Physician. The list can seem daunting and will doubtless scare many patients (or the parents of adolescents) away from the medication. Nonetheless, these problems need not stop family physicians from prescribing an effective therapy. Many patients needlessly suffer with nodulocystic acne when their family physician will not prescribe isotretinoin and access to a dermatologist is not possible.
The protocol for prescribing this medicine need not be difficult. A PPP kit may be obtained from Roche Laboratories (telephone: 800-937-6243). Discussion about the drug may be initiated when trying the second or third oral antibiotic, and the “Proper Use of Accutane in Acne” patient education handout that accompanies the article5 in this issue can be given to the patient with the explanation that isotretinoin may be needed if the current medicines fail.
For women, the need for contraception can be addressed and may necessitate a separate visit just for contraceptive counseling. At follow-up, questions about the medicine can be answered, initial laboratory tests performed and a prescription given to gradually increase the dosage to 1 mg per kg per day over one month. Follow-up laboratory tests (which may include a pregnancy test) can be performed in three to four weeks and reviewed at the one-month follow-up visit, at which time the prescription for the next month's medication is given. Some clinicians—myself included—will not write prescriptions for refills. This schedule of monthly laboratory tests, visit and then prescription improves the likelihood that side effects are managed promptly and medication is taken appropriately.
Some family physicians feel that the potential for profound adverse effects is not worth the time and effort associated with prescribing isotretinoin. However, the desire for treatment is not just an issue of vanity on the part of our patients. These nodulocystic lesions may be painful, and the potential for physical and emotional scars is very real. By monitoring and quickly managing the adverse effects and helping to avoid teratogenic effects, we can comfortably provide an effective treatment that is well within the scope of practice of most family physicians.
REFERENCESshow all references
1. Layton AM, Seukeran D, Cunliffe WJ. Scarred for life? Dermatology. 1997;195(suppl 1):15–21....
2. Saurat JH. Systemic retinoids. What's new?. Dermatol Clin. 1998;16(2):331–40.
3. Birth defects caused by isotretinoin—New Jersey. MMWR Morb Mortal Wkly Rep. 1988;37:171–2,177.
4. Accutane-exposed pregnancies—California, 1999 MMWR Morb Mortal Wkly Rep. 2000;49:28–31.
5. Johnson BA, Nunley JR. Use of systemic agents in the treatment of acne vulgaris. Am Fam Physician. 2000;62:1823–30.
Copyright © 2000 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions